Missouri, 2019

Tornadoes and Hail in Missouri, March 24, 2019

March 24, 2019 · NWS LSX · 21 events in 11 counties and zones

As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a strong cold front moved through the region, severe storms developed mainly along and south of Interstate 70. There were numerous reports of large hail, as well as some wind damage and 3 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 12:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 24, 12:08 PM CST, 3 hours 7 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
108 PM CDT Sun Mar 24 2019

.UPDATE...
Issued at 1255 PM CDT Sun Mar 24 2019

All indications are pointing to a busy period from later this
afternoon into the evening. The air mass centered across southeast
and east central MO into southwest IL is expected to become
increasingly unstable this afternoon with MUCAPE near 1000 J/KG.
This is a result of heating this afternoon due the decrease in
cloud cover along with low level WAA and moisture advection,
coupled with the eastward advancement of moderately steep mid
level lapse rates. Large scale ascent associated with the east-
southeastward moving upper low and attendant surface low and
southwest trailing cold front is expected to promote thunderstorm
development from 20-22z across east central and southeast MO into
southwest IL. Westerly deep layer shear of 40-50 kts along with
the aforementioned instability is expected to result in favorable
conditions for supercells. Numerous iterations of the CAMS are
also supporting this scenario. Large hail and damaging winds will
be the predominant threat, although there will also be a tornado
threat centered across southeast MO and southwest IL along and
ahead of the advancing surface low and where a west-east warm
front will also reside.

Glass

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 350 AM CDT Sun Mar 24 2019

The focus for the short term will be on thunderstorm/severe weather
chances this afternoon and early evening.  A closed 500mb low
currently over the Nebraska/Kansas border will drift east into
northern Missouri today. The surface reflection of this low will
drift east-southeast from south central Nebraska to near Columbia by
early evening as the upper level system takes on a positive tilt and
begins to open up. Low level moisture will continue to increase
today across the forecast area ahead of the low as 50+ dew points
stream up out of the southeast Plains into the mid Mississippi
Valley. Short range models all show convection breaking out this
afternoon ahead of the cold front in this increasingly moist and
unstable airmass.  Latest RAP forecasts show as much as 1000-1500
J/Kg SBCAPE and even as much as 1000 J/Kg MLCAPE this afternoon
ahead of the front basically along and south of I-70 in Missouri and
extreme southwest Illinois. Current thinking is that morning
cloudiness will give way to at least partial clearing ahead of the
front, and strong late March sunshine will certainly make these
instability numbers possible. Along with the instability, 40-50kts
of 0-6km shear is being forecast by the RAP and GFS which should
support rotating updrafts to assist in hail production.  Also of
note, the 0-1km bulk shear is forecast to be in the 20-25kt range
this afternoon.  RAP also shows somewhat backed surface flow ahead
of the front...although it's not particularly strong.  Given all
this large hail will likely be the primary threat, but a tornado or
two cannot be ruled out given the low level shear.

Convection allowing models (CAMs) really blow up storms between 19-
20Z this afternoon.  This seems reasonable as this will likely
correspond well with the development of maximum instability ahead of
the front.  The storms look discrete for the first few hours between
20-23Z, but most CAMs merge them up into clusters or a broken line
by 00Z as the convection is heading into southeast Missouri and
southwest Illinois.  Lingering showers and storms are likely behind
the main line tonight as the stacked 850-500mb low drifts southeast
across the area, however instability looks pretty limited after
sunset with lingering 100-200 J/Kg MUCAPE back behind the surface
low across eastern Missouri and southwest Illinois.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 350 AM CDT Sun Mar 24 2019

Northwest flow aloft will prevail over our region through Tuesday
night with an upper RIDGE positioned upstream.

The period will begin with the tail-end of the storm system that
impacted us on Sunday.  It is anticipated that an extensive low
cloud field will begin Monday morning and very slowly erode from
north to south during the day.  Cyclonic flow around the backside of
the departing surface wave of low pressure early Monday morning
should be sufficient to support areas of drizzle that will gradually
fade away during the morning hours.  This drizzle potential should
be focused mainly for areas south of Interstate 70 where this better
weak convergent low level flow will exist.  The slow anticipated
clearing of low clouds and north surface flow maintaining CAA will
keep temps rather chilly and leaned heavily toward the colder MET
MOS numbers for areas near and south of I-70, and more of a MOS
blend for areas in northern MO and central IL where partial clearing
should occur.  The final result will yield widespread max temps in
the upper 40s to near 50.

A period of quiet, dry weather is then expected Monday night
through Wednesday.  The main highlight will be a chilly night on
Monday night, with early Tuesday morning temperatures dipping into
the 20s for areas north of Interstate 70 closest to the anticipated
location of the surface ridge axis at 12z/Tue.  Sub-freezing
temperatures are still expected for most other locations but closer
to around 30.  This could cause issues for early sprouting plants,
but for the most part, the growing season has not begun yet.  Max
temps on Tuesday should edge back closer to seasonal values with
temperatures already returning to above normal on Wednesday thanks
to a developing southerly return flow.

A period of SW upper flow will also bring with it more active
weather for late week and the upcoming weekend.  Weak upper level
disturbances in an increasingly moist column will result in chances
for showers Thursday and showers and a few thunderstorms on Friday.
The ejection of the main system at the base of the upper TROF for
Saturday will likely prolong precipitation chances into the weekend
but different depictions of the structure of the storm system will
lead to some low potential for a brief period of snow in areas of
northern MO if the system ends up being more wrapped up.  Not a big
concern at this time.

Stout southerly flow on Thursday could push temps well past 70F for
some areas, and if rain holds off enough on Friday, it could happen
again that day.  Colder more seasonable air will try to make a
return for the weekend behind a cold frontal passage on Friday
night.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 2:55 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
355 AM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
355 AM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through late this evening. A few severe
storms are possible mainly for east-central and southeast Missouri
and southern Illinois and especially during the afternoon and early
evening hours. Large hail will be the primary threat, with damaging
winds also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening for
east-central and southeast Missouri and southern Illinois.

TES

In the hours before

Local storm report, Mar 24, 2:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WNW CUBA              38.12N 91.51W
03/24/2019  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Mar 24, 3:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             CUBA                    38.06N 91.40W
03/24/2019  M0.25 INCH       CRAWFORD           MO   EMERGENCY MNGR

&&

MAB

The radar

The St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
March 24, 3:15 PM CST to 3:30 PM CST
Where
Crawford County, 4 mi N of Steelville to 2.19 mi SSW of Hinch
Measured
1 in hail
Reported by
Public
Coordinates
38.028, -91.350

Hail, Franklin

When
March 24, 3:22 PM CST
Where
Franklin County, 1.85 mi NNE of Japan
Measured
1 in hail
Reported by
Social Media
Coordinates
38.256, -91.290

Via Facebook report with picture.

Tornado, Crawford

When
March 24, 3:31 PM CST to 3:39 PM CST
Where
Crawford County, 3.56 mi W of Butts to 2.08 mi ENE of Butts
Rating
EF0
Path length
5.75 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.000, -91.215

The tornado began on the south side of the Huzzah River approximately 8 miles east northeast of Steelville where a barn was damaged. The tornado then tracked generally eastward hitting a farmstead at the end of Mullen Road. Most of the damage consisted of downed trees and broken branches. Several outbuildings and two small grain bins were destroyed, along with superficial damage to two homes. The remainder of damage consisted of downed trees and branches as the tornado tracked eastward through the northern edge of Butts, just missing a large outdoor outfitter and recreational area on the Courtois Creek. The tornado ended within a valley east of the intersection of Thunder Valley Road and Christy Mine Road, less than one mile from the Crawford/Washington County line. The tornado was rated EF0 with estimated peak winds of 85 mph. The path length was 5.75 miles with a max path width of 100 yards. No deaths or injuries were reported with this tornado.

Hail, Jefferson

When
March 24, 4:04 PM CST
Where
Jefferson County, 1 mi SSW of House Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.407, -90.588

Hail, Crawford

When
March 24, 4:22 PM CST
Where
Crawford County, 1 mi NE of Steelville
Measured
1 in hail
Reported by
Social Media
Coordinates
37.980, -91.337

Via Facebook post with picture.

Tornado, Washington

When
March 24, 4:22 PM CST to 4:23 PM CST
Where
Washington County, 0.99 mi NNW of Cadet
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
37.992, -90.710

A few branches were broken off in this location where law enforcement witnessed a|brief tornado touchdown just southwest of the intersection of Highway E and Route 47. The tornado was rated EF0 with a max wind speed of 65 mph. The path length was 0.01 mile with a max path width of 20 yards. No deaths or injuries were reported.

Hail, Washington

When
March 24, 4:24 PM CST to 4:27 PM CST
Where
Washington County, 0.82 mi ENE of Cadet to 1.78 mi SE of Baryties
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.984, -90.686

Hail, Jefferson

When
March 24, 4:35 PM CST
Where
Jefferson County, 2.79 mi E of Melzo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.025, -90.569

Thunderstorm Wind, St. Francois

When
March 24, 4:49 PM CST
Where
St. Francois County, 0.88 mi SE of Halifax
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.010, -90.490

Thunderstorm winds blew down numerous 6 to 12 inch diameter tree limbs.

Hail, Jefferson

When
March 24, 4:55 PM CST
Where
Jefferson County, 2.48 mi ESE of Papin
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.059, -90.427

Hail, Ste. Genevieve

When
March 24, 5:00 PM CST
Where
Ste. Genevieve County, 1.63 mi W of Kinsey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.030, -90.330

Hail, St. Francois

When
March 24, 5:01 PM CST
Where
St. Francois County, 2.18 mi E of French Vlg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.970, -90.360

Hail, Ste. Genevieve

When
March 24, 5:16 PM CST to 5:20 PM CST
Where
Ste. Genevieve County, 0.72 mi S of Bloomsdale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.010, -90.218

Hail, Washington

When
March 24, 5:22 PM CST to 5:23 PM CST
Where
Washington County, 0.25 mi NW of Springtown to 0.9 mi N of Springtown
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
37.933, -90.783

Hail, St. Charles

When
March 24, 5:30 PM CST
Where
St. Charles County, 0.39 mi SW of Foristell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.816, -90.954

Hail, Warren

When
March 24, 5:32 PM CST
Where
Warren County, 3 mi W of Warrenton
Measured
1 in hail
Reported by
Social Media
Coordinates
38.820, -91.186

Via Twitter and Snapchat videos of hail covering I-70 west of Warrenton. At least one inch stones were seen on camera.

Hail, Warren

When
March 24, 5:35 PM CST to 5:45 PM CST
Where
Warren County, 1.69 mi N of Pendleton to 1.29 mi WSW of Warrenton
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.844, -91.234

A wide swath of large hail fell between Jonesburg and Warrenton. Some of the hail stones were up to golf ball size.

Hail, Warren

When
March 24, 5:50 PM CST
Where
Warren County, Wright City
Measured
0.88 in hail
Reported by
Public
Coordinates
38.830, -91.020

Thunderstorm Wind, Iron

When
March 24, 6:05 PM CST
Where
Iron County, 0.84 mi W of Viburnum
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.721, -91.145

Thunderstorm winds blew down several 40 foot tall, one foot diameter oak trees onto Highway 49 just west northwest of Viburnum.

Tornado, Madison

When
March 24, 6:31 PM CST to 6:38 PM CST
Where
Madison County, 3.28 mi WSW of Marquand to 1.45 mi ESE of Marquand
Rating
EF1
Path length
4.24 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
37.408, -90.223

A tornado touched down a little over 3 miles west southwest of Marquand, MO, near the intersection of Madison 310 and County Road 311. In this location, several large trees were snapped off, a tv tower antenna was bent, and a portion of the roof of an old barn was blown off. The damage width in this area was about 125 yards wide and rated EF1. The tornado tracked to the northeast, crossing Highway M. As the tornado crossed Highway DD, just south of intersection with Madison 314, hundreds of trees were either snapped off or uprooted. Also, tin from a carport was thrown several hundred yards from where it originated. Damage path width in this location was about 250 yards wide and rated EF1. The tornado continued to the east northeast, with sporadic tree damage, for about another 1.5 miles before lifting and dissipating. Overall the tornado was rated EF1 with a max wind speed of 110 mph. The path length was 4.24 miles with a max path width of 250 yards. No deaths or injuries were reported.

Hail, St. Louis

When
March 24, 7:15 PM CST
Where
St. Louis County, 0.61 mi NNE of Breckenridge Hills
Measured
0.88 in hail
Reported by
Public
Coordinates
38.728, -90.395

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808598, 808595, 816288, 816321, 808599, 816290, 816328, 816329, 816330, 816331, 816334, 816335, 816336, 816338, 816342, 816316, 816341, 816343, 816318, 816315, 816320.